Georgia, 2011Damaging Winds in Georgia, August 19, 2011
August 19, 2011 · NWS FFC · 3 events in 2 counties and zones
The ever persistent pattern of the 2011 summer continued across the United States. A very strong subtropical ridge, centered across Texas and the southern plains, remained in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The ever persistent pattern of the 2011 summer continued across the United States. A very strong subtropical ridge, centered across Texas and the southern plains, remained in place. This continued to place Georgia and the southeastern U.S. in an active, unstable northwest flow aloft. Isolated to scattered thunderstorms developed during the afternoon once again. The activity was mainly confined to far north and northeast Georgia on this day. Coverage was minimal, but the few cells that did develop became strong and produced strong downbursts. While not meeting local severe criteria, a few trees were blown down on roads and homes in Walker and Whitfield counties of northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 2:11 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 19, 2:11 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT FRI AUG 19 2011
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS MAINTAIN UPPER RIDGE OVER THE CENTRAL U.S DURING THE
PERIOD...AS AN UPPER TROUGH REMAINS ALONG THE EAST COAST.
NORTHWEST UPPER FLOW CONTINUES ACROSS THE SOUTHEASTERN STATES...
WITH A SERIES OF WEAK IMPULSES PROGGD TO TRACK ACROSS THE AREA
THROUGH THE WEEKEND. MODELS CONTINUE TO SHOW A WEAK FRONT DRIFTING
SOUTHWARD FROM THE OHIO VALLEY...AND WITH THE FRONT APPROACHING
AND SOME WEAK UPPER SUPPORT...SLIGHT CHANCE TO LOW CHANCE POPS
STILL SEEM IN ORDER. OVERALL...THINK WE WILL SEE BEST CHANCES
ACROSS THE NORTH OVER THE WEEKEND WHERE BEST UPPER SUPPORT
EXPECTED. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THROUGH THE
PERIOD. MAV/MET MOS SIMILAR AND WILL STAY CLOSE.
.LONG TERM /MONDAY THROUGH FRIDAY/...
LATEST MODEL RUN CONTINUE TO SHOW THE WEAK BOUNDARY PUSHING INTO
OUR AREA MONDAY...THEN MEANDERING SOMEWHERE ACROSS CENTRAL GEORGIA
INTO MIDWEEK. UNSETTLED WEATHER CONTINUING...ESPECIALLY WITH A
TROPICAL SYSTEM POSSIBLY IN OUR FUTURE TOWARD THE WEEKEND. STAY
TUNED.
&&
.AVIATION...
18Z UPDATE...
ISOLATED CONVECTION DEVELOPING ACROSS CENTRAL GEORGIA AT THIS TIME
AND SHOULD SPREAD INTO NORTH GEORGIA THROUGH 02Z...BUT REMAIN
ISOLATED IN COVERAGE. VFR CONDITIONS EXPECTED THROUGH 06Z OUTSIDE OF
CONVECTION. SCATTERED MVFR VISIBILITIES DEVELOPING BETWEEN 06Z AND
14Z WITH LOCAL IFR CONDITIONS POSSIBLE. ONLY TAF SITES WHERE I HAVE
INCLUDED MVFR CONDITIONS ARE KFTY...KPDK...KMCN AND KAHN. WINDS WILL
REMAIN WESTERLY BETWEEN 06KTS AND 12KTS THROUGH 00Z...DECREASING TO
6 KTS OR LESS BY 06Z AREAWIDE.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 95 72 93 / 20 20 20 30
ATLANTA 73 93 74 91 / 20 20 20 30
BLAIRSVILLE 65 87 67 87 / 20 20 20 40
CARTERSVILLE 67 93 70 92 / 20 20 20 30
COLUMBUS 73 95 74 94 / 20 20 20 30
GAINESVILLE 71 93 73 91 / 20 20 20 30
MACON 70 96 72 95 / 20 20 20 30
ROME 67 95 70 94 / 20 20 20 40
PEACHTREE CITY 69 93 71 92 / 20 20 20 30
VIDALIA 72 94 74 94 / 20 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Aug 19, 4:00 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT FRI AUG 19 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...REST OF THIS EVENING AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THROUGH LATE THIS EVENING.
.SYNOPSIS...
A WEAK SOUTHEAST FLOW AT THE SURFACE WILL CONTINUE TO BRING
ATLANTIC MOISTURE INTO THE REGION. AN UPPER LEVEL DISTURBANCE
OVER THE MID MISSISSIPPI VALLEY WILL MOVE INTO TENNESSEE VALLEY
BRINGING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ACROSS NORTH
AND CENTRAL GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN.
.DISCUSSION...
WITH DAYTIME HEATING...CAPES WILL CONTINUE IN THE 1000 TO 1500
RANGE. THIS WILL AID IN THUNDERSTORM DEVELOPMENT WHICH WILL
CONTINUE INTO THE EVENING HOURS. WHILE SOME STORMS COULD BE STRONG
WITH GUSTY WINDS AND BRIEF HEAVY RAIN...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Thunderstorm Wind, Walker
- When
- August 19, 5:15 PM EST to 6:15 PM EST
- Where
- Walker County, 2 mi SSE of Rock Spg to 3.8 mi SE of Noble
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.793, -85.216
The Walker County 911 Center reported that four to five trees were down between Rock Spring and Villanow as several slow moving thunderstorms tracked from northwest to southeast across the eastern part of the county near the Whitfield county line.
Thunderstorm Wind, Whitfield
- When
- August 19, 5:50 PM EST to 6:00 PM EST
- Where
- Whitfield County, 1.77 mi WNW of Dalton to 2.58 mi WSW of Dalton
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -84.979
The Whitfield County Emergency Management Director reported that a couple of large trees were blown down on homes in Dalton, one on Oak Stone Way and another on Rio Vista Drive. The structures sustained minor to moderate damage from the downed trees.
Thunderstorm Wind, Whitfield
- When
- August 19, 6:30 PM EST to 6:50 PM EST
- Where
- Whitfield County, 5 mi N of Dalton to 2.49 mi NNE of Gordon Spgs
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.842, -84.950
The Whitfield County Emergency Management Director reported that a second round of thunderstorms just north of Dalton, moving mainly between Runnel Hill and Dawnville, blew down a few more trees on the north side of the city. Four trees total were down, one each on Maple Grove Drive, Wendel Street, Frontier Trail, and Mountainview Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
- Hail and Damaging Winds in New Jersey, August 19, 2011$20,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341492, 341489, 341491.